Tennessee, 2022

Flood and Damaging Wind in Tennessee, August 26, 2022

August 26, 2022 · NWS OHX · 2 events in 1 county or zone

Numerous showers and thunderstorms affected southern and eastern Middle Tennessee during the afternoon of August 26. One storm produced wind damage and flooding in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected southern and eastern Middle Tennessee during the afternoon of August 26. One storm produced wind damage and flooding in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 26, 11:50 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 11:50 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1250 PM CDT Fri Aug 26 2022

...New AVIATION...

.UPDATE...
Issued at 957 AM CDT Fri Aug 26 2022

Current forecast is on track and only made a few tweaks to hourly
temperatures and pops. Broad troughiness over the eastern US will
lead to scattered afternoon and evening showers with a few
thunderstorms possible. No severe weather expected...however a
strong storm or two may be possible with peak heating. The
stronger storms could produce short periods of heavy rainfall as
this mornings sounding had a PW of 1.65".

&&

.SHORT TERM...
(Today) Issued at 226 AM CDT Fri Aug 26 2022

It's relatively quiet at forecast time, however a few isolated
showers/thunderstorms continue to pop up around Middle TN. General
troughiness over the eastern half of the U.S., combined with a warm,
moist atmosphere is providing this environment for these
overnight storms. Nothing is severe, but we are monitoring each of
these little storms as their overall motion is pretty slow and
with rain rates of 1-2"/hr, localized flooding issues aren't out
of the question. Otherwise, some patchy fog is possible through
about 8 am.

Much like we've seen over the last couple of days, isolated
thunderstorms will be possible this afternoon and into the
overnight hours. No organized severe weather is expected, but
gusty winds and/or lightning could create brief weather delays
for outdoor activities this evening.

&&

.LONG TERM...
(Saturday through next Friday) Issued at 226 AM CDT Fri Aug 26
2022

Most of the upcoming forecast is going to be rinse and repeat. A
warm, moist atmosphere is expected to remain in place through the
weekend and into the first part of next week. With the Bermuda high
well off to our east and continued general troughiness aloft, each
afternoon/overnight period will present an opportunity for at least
a few folks to see a shower or thunderstorms. Widespread rain is
unlikely until the middle of next week when models have a pretty
decent consensus on the passage of a frontal boundary. Tuesday-
Wednesday looks like the best timeframe for this right now.

Until then, while no organized severe threat is expected, any storm
that develops over the next few days will present the risk of strong
winds (40-50 mph), heavy rains and lightning, especially during the
afternoon hours. If you have outdoor plans, remain weather aware.

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Fri Aug 26 2022

SHRA/TSRA expected to affect all airports this afternoon with MVFR
conditions possible. VFR conditions will return to terminals this
evening before fog brings MVFR to LIFR vis to CKV/MQY/CSV
overnight. Expect a return to VFR quickly Saturday morning, with
another round of SHRA/TSRA by Saturday afternoon. Light and
variable winds will continue through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  91  72  92 /  20  20  20  30
Clarksville    68  90  71  91 /  10  20  10  30
Crossville     65  84  67  85 /  20  30  20  30
Columbia       69  91  71  90 /  20  30  20  30
Cookeville     68  87  69  89 /  20  30  20  30
Jamestown      65  84  67  85 /  20  20  10  30
Lawrenceburg   68  89  70  90 /  20  30  20  30
Murfreesboro   69  91  71  92 /  20  30  20  30
Waverly        68  91  70  91 /  10  30  10  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......12
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....Shamburger
Hazardous weather outlook, Aug 26, 1:33 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
233 AM CDT Fri Aug 26 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-270745-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
233 AM CDT Fri Aug 26 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Aug 26, 12:11 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
111 PM CDT Fri Aug 26 2022

TNZ028-030-261845-
Wilson TN-Smith TN-
111 PM CDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southwestern Smith
and east central Wilson Counties through 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, or 11 miles east of Lebanon, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gordonsville, South Carthage, Alexandria and Tuckers
Crossroads.

This includes Interstate 40 between mile markers 245 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 8589 3609 8599 3609 8600 3608 8601
      3609 8601 3608 8603 3609 8606 3608 8606
      3616 8620 3628 8613
TIME...MOT...LOC 1811Z 292DEG 11KT 3620 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 26, 1:03 PM CST
Where
Lawrence County, 1.2 mi SSE of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.283, -87.345

A wood power pole was snapped on Buffalo Road south of Valley Road.

Flood, Lawrence

When
August 26, 1:20 PM CST
Where
Lawrence County, 1.77 mi NNW of Lawrenceburg to 1.76 mi NNW of Lawrenceburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.274, -87.341

Significant street flooding occurred on Buffalo Road in Lawrenceburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054425, 1054427.